Alert archive / Maryland / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 273, NWS Baltimore/Washington

July 21, 2021Saint Mary's County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 21, 2021, 3:46 PM EDT for Saint Mary's County, Maryland. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2021, 3:46 PM EDT (19:46 UTC)
Expired
Jul 21, 2021, 4:30 PM EDT
In force
44 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Saint Mary's County, MD

The radar

The Dover AFB radar (KDOX), 114 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 3:46 PM EDTTSTM WND DMG2 Ene Callaway, MDTREE BLEW DOWN ON EAST RUN DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 11:56 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2021-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 728 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2021-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
728 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

635 
WUUS51 KLWX 211946
SVRLWX
MDC037-212030-
/O.NEW.KLWX.SV.W.0273.210721T1946Z-210721T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
346 PM EDT Wed Jul 21 2021

The National Weather Service in Sterling Virginia has issued a

* Severe Thunderstorm Warning for...
  Southeastern St. Marys County in southern Maryland...

* Until 430 PM EDT.

* At 346 PM EDT, a severe thunderstorm was located over Saint Marys
  City, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damaging winds will cause some trees and large branches 
           to fall. This could injure those outdoors, as well as 
           damage homes and vehicles. Roadways may become blocked by 
           downed trees. Localized power outages are possible. 
           Unsecured light objects may become projectiles.

* Locations impacted include...
  Lexington Park, Piney Point, Tall Timbers, Saint Inigoes Creek,
  Saint Marys City, Saint George Island, Saint Marys River, Dameron,
  Valley Lee, Scotland, Point Lookout, Great Mills, Drayden, Saint
  Inigoes, Park Hall, Callaway and Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3802 7632 3809 7648 3811 7650 3822 7655
      3828 7645 3822 7635 3814 7630
TIME...MOT...LOC 1946Z 317DEG 23KT 3820 7645 

HAIL...1.00IN
WIND...60MPH
 
$$

KLW
2 follow-up statements
730 
WWUS51 KLWX 212006
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
406 PM EDT Wed Jul 21 2021

MDC037-212030-
/O.CON.KLWX.SV.W.0273.000000T0000Z-210721T2030Z/
St. Marys MD-
406 PM EDT Wed Jul 21 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR EASTERN ST. MARYS COUNTY...

At 405 PM EDT, a severe thunderstorm was located near Saint Inigoes
Creek, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damaging winds will cause some trees and large branches to 
         fall. This could injure those outdoors, as well as damage 
         homes and vehicles. Roadways may become blocked by downed 
         trees. Localized power outages are possible. Unsecured 
         light objects may become projectiles.

Locations impacted include...
Saint Inigoes Creek, Scotland, Saint Inigoes, Dameron and Ridge. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3804 7632 3818 7645 3824 7638 3823 7636
      3814 7630
TIME...MOT...LOC 2005Z 304DEG 17KT 3818 7637 

HAIL...1.00IN
WIND...60MPH
 
$$

KLW
487 
WWUS51 KLWX 212027
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
427 PM EDT Wed Jul 21 2021

MDC037-212037-
/O.EXP.KLWX.SV.W.0273.000000T0000Z-210721T2030Z/
St. Marys MD-
427 PM EDT Wed Jul 21 2021

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ST. MARYS COUNTY WILL
EXPIRE AT 430 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southern Maryland.

LAT...LON 3804 7632 3818 7645 3824 7638 3823 7636
      3814 7630
TIME...MOT...LOC 2027Z 317DEG 23KT 3809 7626 

$$

KLW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:33 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 21, 2:33 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
233 PM EDT Wed Jul 21 2021

.SYNOPSIS...
A cold front will push south through the area this afternoon.
High pressure will build across the area Thursday and Friday. A
series of fronts may cross the area this weekend into early next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Showers and thunderstorms continue to develop across the region
this afternoon ahead of a cold front expected to cross the
region tonight. A Severe Thunderstorms Watch continues through
8PM this evening for areas mainly east of I-81. These
showers/storms have developed roughly 2 hours ahead of this
morning's hi-res guidance. Given the progressive nature of said
storms, they are expected to diminish from NW to SE over the
next few hours. Therefore the watch is likely to be taken down
sooner than 8PM, at least for westernmost locations.

Latest WV imagery which shows the parent trough axis beginning
to pivot into eastern MD. As subsidence ensues from the back
side of the trough, the front will continue to advance into the
region which will inhibit any additional convective activity by
late this afternoon/early this evening. Gusty winds upstream are
beginning to seep into the NW portion of the CWA and are
expected to become more widespread as the front advances
southward. However these winds should diminish tonight as high
pressure builds into the region.

Expect cooler and less humid conditions to follow the front
tonight. Some higher level clouds may encroach late. Patchy fog
could also develop in the mountains. Lows will range from the
upper 50s to mid 60s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Canadian high pressure will continue to build in from the Great
Lakes region delivering cooler and much drier weather across
the region. Dew points will remain in the 50s to lower 60s. High
temperatures both days will be in the lower to mid 80s
(slightly below normal) with lows in the mid 50s to mid 60s.

Dry weather is slated to continue through Friday as the high
settles overhead as low humidity and slightly below normal
temperatures continue.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
For the start of the weekend, a high pressure near the area
will begin to decay with an upper level trough draped over the
NE moving eastward. For Sunday afternoon into Monday, a cold
front will impact the region. A 100-120 kt 250 mb jet may allow
for some potential instability to be initiated for the area,
particularly east of the Blue Ridge Mountains. Modest CAPE and
bulk shear values for this time period may inhibit some storms
to become severe but confidence is low at this time in terms of
potential for impacts.

Some guidance wants to continue to have the front nearby into
Tuesday before high pressure builds back in for the middle of the
work week. ECMWF even keeps things across central VA through
Wednesday before the high pressure eventually builds in from the
north and west. Will continue to monitor the potential for this
inclement weather.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Scattered showers and thunderstorms continue to develop across
the region this afternoon as a cold front drops southeastward.
These showers/storms will begin diminishing from NW to SE
through the remainder of the afternoon. Some storms may be severe in
nature, where damaging wind gusts remains the primary threat,
but will likely cause CIG/VSBY restrictions briefly. Gusty NW
winds of up to 20 kt are expected through early this evening as
the front crosses the region. The front will also clear any haze
from the atmosphere, which will keep conditions VFR overnight.
VFR conditions expected to continue Thursday and Friday as high
pressure settles overhead.

Mostly VFR conditions are expected Saturday and Sunday. However,
chances for scattered showers and thunderstorms will arise
during the afternoon through early evening hours which may
briefly reduce CIG/VSBYs.

&&

.MARINE...
A cold front will approach from the northwest today and pass
this evening. Scattered storms ahead of the front could produce
gusty winds and prompt the issuance of SMWs. Gusty winds behind
the front are expected, thus have issued SCA for at least
portions of the waters through tomorrow morning. Winds will be
lighter Thursday and Friday as high pressure builds across the
area.

High pressure will begin to weaken on Saturday as winds become
more southerly. Winds should remain sub-SCA on Saturday but SCA
may be required Saturday night into Sunday as the gradient
increases. Chances for afternoon showers and thunderstorms will
also once again arise which may prompt the issuance of SMWs.

&&

.TIDES/COASTAL FLOODING...
Tidal anomalies will continue to decrease as NW flow ensues post
frontal passage. Tides should remain mainly below action stage
into next week.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 8 PM this evening to 9 AM EDT
     Thursday for ANZ532>534-537-539>543.
     Small Craft Advisory from 5 PM this afternoon to 2 AM EDT
     Thursday for ANZ530-535-538.
     Small Craft Advisory from 5 PM this afternoon to 9 AM EDT
     Thursday for ANZ531.
     Small Craft Advisory from 8 PM this evening to 2 AM EDT
     Thursday for ANZ536.

&&

SYNOPSIS...MSS
NEAR TERM...MSS
SHORT TERM...MSS
LONG TERM...ADM
AVIATION...MSS
MARINE...MSS
TIDES/COASTAL FLOODING...MSS
Hazardous weather outlook, Jul 21, 3:09 PM EDT, 37 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
309 PM EDT Wed Jul 21 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-221000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
309 PM EDT Wed Jul 21 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect for the Washington and
Baltimore Metropolitan areas as well as southern Maryland until 8
PM this evening. Damaging wind gusts and large hail are the
primary threats.

Elsewhere, an isolated severe storm is possible over the Virginia
Piedmont.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There are slight threats for severe thunderstorms Sunday and
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated. Spotter activation may be needed for
Monday.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-221000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
309 PM EDT Wed Jul 21 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect for central Maryland
until 8 PM this evening. Damaging wind gusts and large hail are
the primary threats.

Elsewhere, an isolated severe storm is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a slight threat for severe thunderstorms Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated. Spotter activation may be needed for
Monday.

MDZ001-501-502-VAZ503-504-WVZ501>506-221000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
309 PM EDT Wed Jul 21 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a slight threat for severe thunderstorms Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for Monday.

In the hours before

Local storm report, Jul 21, 2:41 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
241 PM EDT WED JUL 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     MARINE TSTM WIND 10 ENE PLUM POINT       38.68N  76.33W
07/21/2021  M44 MPH          ANZ541             MD   BUOY

&&

EVENT NUMBER LWX2104927

SMZ
Local storm report, Jul 21, 2:55 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
255 PM EDT WED JUL 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     MARINE TSTM WIND 10 ENE PLUM POINT       38.68N  76.33W
07/21/2021  M64 MPH          ANZ541             MD   BUOY

&&

EVENT NUMBER LWX2104928

CPB
Local storm report, Jul 21, 3:09 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
309 PM EDT WED JUL 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     TSTM WND DMG     5 WNW COCKEYSVILLE      39.50N  76.71W
07/21/2021                   BALTIMORE          MD   DEPT OF HIGHWAYS

            TREE DOWN ON SOUTHBOUND MD-25 FALLS ROAD AT GEIST ROAD.

&&

EVENT NUMBER LWX2104929

CPB
Local storm report, Jul 21, 3:13 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
313 PM EDT WED JUL 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     MARINE TSTM WIND 5 E DARES BEACH         38.56N  76.41W
07/21/2021  M46 MPH          ANZ533             MD   BUOY

&&

EVENT NUMBER LWX2104930

CPB
Local storm report, Jul 21, 3:19 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
319 PM EDT WED JUL 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     TSTM WND DMG     2 E ALEXANDRIA          38.83N  77.05W
07/21/2021                   CITY OF ALEXANDRIA VA   TRAINED SPOTTER

            TREE AND WIRES DOWN ON E MT IDA AVE NEAR E RANDOLPH
            AVE.

&&

EVENT NUMBER LWX2104931

CPB
Local storm report, Jul 21, 3:28 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
328 PM EDT WED JUL 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     3 WNW COCKEYSVILLE      39.50N  76.69W
07/21/2021                   BALTIMORE          MD   911 CALL CENTER

            TREE DOWN ON BEAVER DAM ROAD AND WARREN ROAD.

&&

EVENT NUMBER LWX2104932

CPB

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 1:14 PM EDTSevere Thunderstorm WarningLWXPrince George's46 min
Jul 21, 1:26 PM EDTSevere Thunderstorm WarningLWXBaltimore, Carroll49 min
Jul 21, 1:27 PM EDTSevere Thunderstorm WarningLWXFrederick, Washington21 min
Jul 21, 1:46 PM EDTSevere Thunderstorm WarningLWXCharles, Prince George's44 min
Jul 21, 1:59 PM EDTSevere Thunderstorm WarningLWXFrederick, Washington23 min
Jul 21, 3:49 PM EDTSevere Thunderstorm WarningLWXCecil15 min
Jul 21, 5:05 PM EDTSevere Thunderstorm WarningLWXCharles, Saint Mary's40 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.